Alert archive / New York / Small Craft Advisories in 2018

Small Craft Advisory 19, NWS Buffalo, NY

February 17, 2018

NWS Buffalo, NY issued this small craft advisory at Feb 17, 2018, 12:44 PM EST. It took effect at Feb 18, 2018, 4:00 AM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Feb 17, 2018, 12:44 PM EST (17:44 UTC)
In effect from
Feb 18, 2018, 4:00 AM EST
Expired
Feb 18, 2018, 2:49 PM EST
In force
11 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

594 
WHUS71 KBUF 171744
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1244 PM EST Sat Feb 17 2018

LOZ043-044-180145-
/O.NEW.KBUF.SC.Y.0019.180218T1200Z-180218T2100Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
1244 PM EST Sat Feb 17 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM TO 4 PM EST SUNDAY...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect from 7 AM to 4 PM EST Sunday.

* WINDS...West 15 to 25 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
5 follow-up statements
364 
WHUS71 KBUF 172314
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
614 PM EST Sat Feb 17 2018

LOZ042-180715-
/O.EXB.KBUF.SC.Y.0019.180218T0900Z-180218T1800Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
614 PM EST Sat Feb 17 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 1 PM EST SUNDAY...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect from 4 AM to 1 PM EST Sunday.

* WINDS...West 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ043-044-180715-
/O.EXT.KBUF.SC.Y.0019.180218T0900Z-180218T2100Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
614 PM EST Sat Feb 17 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 4 AM TO 4 PM EST
SUNDAY...

* WINDS...West 15 to 20 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

Church
016 
WHUS71 KBUF 180519
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1219 AM EST Sun Feb 18 2018

LOZ043-044-181330-
/O.CON.KBUF.SC.Y.0019.180218T0900Z-180218T2100Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
1219 AM EST Sun Feb 18 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM EARLY THIS
MORNING TO 4 PM EST THIS AFTERNOON...

* WINDS...West 15 to 20 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ042-181330-
/O.CON.KBUF.SC.Y.0019.180218T0900Z-180218T1800Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
1219 AM EST Sun Feb 18 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM EARLY THIS
MORNING TO 1 PM EST THIS AFTERNOON...

* WINDS...West 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
089 
WHUS71 KBUF 181041
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
541 AM EST Sun Feb 18 2018

LOZ043-044-181845-
/O.CON.KBUF.SC.Y.0019.000000T0000Z-180218T2100Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
541 AM EST Sun Feb 18 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WINDS...West 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ042-181800-
/O.CON.KBUF.SC.Y.0019.000000T0000Z-180218T1800Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
541 AM EST Sun Feb 18 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WINDS...West 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
022 
WHUS71 KBUF 181435
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
935 AM EST Sun Feb 18 2018

LOZ042-181545-
/O.CAN.KBUF.SC.Y.0019.000000T0000Z-180218T1800Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
935 AM EST Sun Feb 18 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Buffalo has cancelled the Small
Craft Advisory.

$$

LOZ043-044-182100-
/O.CON.KBUF.SC.Y.0019.000000T0000Z-180218T2100Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
935 AM EST Sun Feb 18 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WINDS...West 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
096 
WHUS71 KBUF 181949
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
249 PM EST Sun Feb 18 2018

LOZ043-044-182100-
/O.CAN.KBUF.SC.Y.0019.000000T0000Z-180218T2100Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
249 PM EST Sun Feb 18 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Buffalo has cancelled the Small
Craft Advisory.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Feb 17, 10:18 AM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Feb 17, 10:18 AM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1018 AM EST Sat Feb 17 2018

.SYNOPSIS...
High pressure exiting to our east will provide us with fair dry
weather to start the weekend...then a pair of weak systems will
split our region tonight while generating some nuisance snow
showers. Fair weather will return on Sunday as high pressure will
pass to our south...then a dramatic warm up will being for the first
half of the work week when temperatures will soar well into the 60s
and possibly to 70. This will be the warmest weather since last
October.

&&

.NEAR TERM /THROUGH TONIGHT/...
High pressure exiting across New England will gradually loose its
grip on our weather...but not before providing us with fair dry
conditions for the midday and afternoon. We will experience a
significant increase in cloud cover though...as mid and high level
clouds streaming in from the west will continue to thicken as we
progress through the day. Meanwhile...temperatures to day will climb
into the low to mid 30s...right where they should be this time of
year.

Conditions will then deteriorate tonight as a pair of weak systems
will split our region. A shortwave...seen in WV imagery cruising
across Iowa at 14z...will advance across the Lower Great Lakes
tonight while driving a surface trough through our forecast area.
The actual frontal boundary will never really make it through our
region though...as it will stall out across Lake Ontario before
being lifting back north on Sunday. To our south though...a wave
will track along a frontal boundary that will be found over
Virginia. Weak isentropic lift on the north side of the passing
system will generate some light snow over our region...particularly
south and east of a line from Jamestown to Canandaigua to the Tug
Hill. Will maintain likely pops for most of that area along with
snowfall of an inch or two. To the north of that...chc pops with
negligible snowfall amounts can be expected.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
High pressure will approach the region from the Ohio Valley Sunday.
Cold air advection will continue across the eastern Great Lakes as a
shortwave trough moves off the New England coast. Moisture will be
departing to the east and any lake effect snow showers will taper
off throughout the day. High temperatures will be in the U30s/L40s.

An upper level ridge axis will move off the east coast Sunday night
while an upper level trough digs into the southwest U.S. and a
shortwave trough moves across the Northern Plains. These features
will be the players in the wet and warm weather expected for the
start of the work week. Low pressure will deepen to the lee of the
Colorado Rockies while a faster moving clipper-type low moves across
the Northern Plains and into the Great Lakes by Monday morning. Warm
air advection will be increasing moisture across the eastern Great
Lakes Sunday night-Monday causing clouds to increase from southwest
to northeast. Low pressure will become elongated, with a cold front
extending from the Central Plains to the Ontario Providence Monday.
A 50kt LLJ will advect warm, moist air Sunday night-Monday with
850mb temperatures climbing 10-15 deg C in 24 hours. Rain or snow
will enter the Southern Tier Monday morning before changing to all
rain with temperatures climbing into the 50s Monday. High anomalous
PWAT air will stream into the region and periods of rain will
continue through Monday. Rain will taper off some Monday night as
the nose of the LLJ moves into northern New England. Rainfall totals
of 0.5-0.75 inch are expected across Western NY and the North
Country through Monday night.

Warm temperatures continue Monday night with lows in the U40s/L50s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Wet and warm weather continues Tuesday as rainfall ahead of the
eastward advecting cold front moves back into the eastern Great
Lakes. Rain will become widespread again Tuesday into Tuesday night.
Temperatures will reach the 60s Tuesday with slightly cooler
temperatures near the lake shores and slightly higher temperatures
in interior valleys such as the Finger Lakes region. Additional
rainfall amounts of 0.5 - 1.0 inch are expected through Tuesday
night. Concern arises across the North Country where snow pack still
exists. The combination of snow melt and rainfall may cause flooding
issues on area creeks and rivers including the Black River.

The cold front will cross the eastern Great Lakes Tuesday night-
Wednesday. Rain will end by Wednesday night and cold air advection
will begin. Total rainfall amounts will range from 0.75 - 1.50
inches Monday night - Wednesday night.

Strong dry high pressure should then build over the Great Lakes
Thursday/ Thursday night. The warm temps and rain of Tuesday will
trend to cooler and drier conditons by Thursday. Model consensus
then shows another warm front or surface low crossing our region
Friday leading to a chance of rain showers or snow to rain showers.
Temps Thursday and Friday will average 5-10 degrees above normal.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
While high and mid level clouds will continue to thicken across our
region during the course of the midday and afternoon...VFR
conditions will remain in place.

Tonight...a weak low passing by to our south will help to generate
some light snow while cigs will lower to MVFR levels. Vsbys across
the Southern Tier and portions of the Finger Lakes region could also
briefly lower to IFR levels as well.

On Sunday...conditions will quickly improve to VFR. The exception
will be in the vicinity of the Tug Hill where MVFR cigs/vsbys will
accompany some weak lake effect activity.

Outlook...

Sunday...VFR.
Monday and Tuesday...Rain becoming likely with MVFR/IFR cigs.
Wednesday...MVFR in showers improving to VFR.

&&

.MARINE...
Generally light to occasionally moderate winds will be found over
the region today as surface high pressure will exit to the east
across New England.

Winds and waves will remain below small craft advisory levels on
Sunday as another area of high pressure will cross the region.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...HSK
LONG TERM...CHURCH/HSK/SMITH
AVIATION...RSH
MARINE...RSH/TMA
Hazardous weather outlook, Feb 17, 5:03 AM EST, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
503 AM EST Sat Feb 17 2018

NYZ006>008-181015-
Oswego-Jefferson-Lewis-
503 AM EST Sat Feb 17 2018

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

River, low land, and poor drainage flooding potential increases
Tuesday into Wednesday next week. A significant warm up is forecast
Monday through Wednesday, which will likely result in significant
snowmelt across the Tug Hill and western Adirondacks. This snowmelt
combined with several rounds of soaking rainfall during this time
period will increase the flooding potential. There remains plenty of
uncertainty with the total rainfall forecast, which will be
important for forecasting the magnitude of the flood threat. Those
with interests near area streams and rivers, as well as locations
typically prone to spring flooding, should continue to monitor the
forecast for this coming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>005-010>014-019>021-085-181015-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
503 AM EST Sat Feb 17 2018

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-181015-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
503 AM EST Sat Feb 17 2018

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Small Craft Advisories in New York, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.